Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 19, NWS Cheyenne, WY

February 27, 20194 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 27, 2019, 2:01 AM MST for 4 counties in Wyoming. It took effect at Feb 27, 2019, 1:27 PM MST. It was in force for 16 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 2019, 2:01 AM MST (09:01 UTC)
In effect from
Feb 27, 2019, 1:27 PM MST
Expired
Feb 28, 2019, 5:00 AM MST
In force
16 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 2:00 PM MSTHIGH SUST WINDS 457 Nw Elk Mountain, WYWYDOT SENSOR AT HALLECK RIDGE NEAR ELK MOUNTAIN. SUSTAINED WINDS OVER 40 MPH FOR ONE HOUR. BRIEF GUST OF 63 MPH.
Feb 27, 5:05 PM MSTNON-TSTM WND GST 607 Nw Elk Mountain, WYI-80 HALLECK RIDGE SENSOR. SUSTAINED 49 MPH.
Feb 27, 8:25 PM MSTNON-TSTM WND GST 58Arlington, WYSUSTAINED 45 MPH.
Feb 27, 9:15 PM MSTHIGH SUST WINDS 467 Nw Elk Mountain, WYHALLECK RIDGE. SUSTAINED WIND SPEEDS 45-47 MPH FOR PAST HOUR.
Feb 28, 12:30 AM MSTNON-TSTM WND GST 602 Wnw Buford, WYBUFORD UPR SITE. SUSTAINED WINDS 38 MPH.
Feb 28, 12:50 AM MSTHIGH SUST WINDS 407 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR PAST 2 HOURS. PEAK WIND GUST 55 MPH AT 1140 PM.
Feb 28, 1:15 AM MSTNON-TSTM WND GST 6510 Ese Crystal Lake Cam, WYEMKAY UPR SITE. SUSTAINED WINDS 42 MPH.
Feb 28, 3:30 AM MSTNON-TSTM WND GST 602 Wnw Buford, WYBUFORD UPR SITE. SUSTAINED WINDS 45 MPH.
Feb 28, 3:45 AM MSTNON-TSTM WND GST 6110 Ese Crystal Lake Cam, WYEMKAY UPR SITE. SUSTAINED WINDS 46 MPH.
Feb 28, 4:25 AM MSTNON-TSTM WND GST 578 Ese Crystal Lake Camp, WYOTTO WYDOT SITE. SUSTAINED WINDS 32 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS75 KCYS 270901
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
201 AM MST Wed Feb 27 2019

...HIGH WIND WARNINGS IN EFFECT TONIGHT THROUGH THURSDAY MORNING 
FOR WIND PRONE AREAS OF SOUTHEAST WYOMING...

WYZ110-280015-
/O.NEW.KCYS.HW.W.0019.190228T0300Z-190228T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
201 AM MST Wed Feb 27 2019

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
THURSDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 8 PM this evening to 5 AM MST
Thursday. 

* TIMING...8 PM tonight through 5 AM Thursday.

* WINDS...West to southwest winds of 40 to 45 mph sustained with
  gusts to 65 mph.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  with a blow over risk for light weight and high profile
  vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-117-280015-
/O.NEW.KCYS.HW.W.0019.190228T0600Z-190228T1200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
201 AM MST Wed Feb 27 2019

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST THURSDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 11 PM this evening to 5 AM MST
Thursday. 

* TIMING...11 PM tonight through 5 AM Thursday.

* WINDS...West to southwest winds of 35 to 40 mph sustained with
  gusts to 60 mph.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  with a blow over risk for light weight and high profile
  vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
618 
WWUS75 KCYS 272027
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
127 PM MST Wed Feb 27 2019

...HIGH WIND WARNINGS IN EFFECT THROUGH THURSDAY MORNING FOR WIND
PRONE AREAS OF SOUTHEAST WYOMING...

WYZ110-281200-
/O.EXT.KCYS.HW.W.0019.190227T2027Z-190228T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
127 PM MST Wed Feb 27 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST THURSDAY...

* TIMING...Until 5 AM Thursday.

* WINDS...West to southwest winds of 35 to 45 mph sustained with 
  gusts to 65 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions with a blow over risk for light weight and high 
  profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-117-281200-
/O.CON.KCYS.HW.W.0019.190228T0600Z-190228T1200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
127 PM MST Wed Feb 27 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 AM MST THURSDAY...

* TIMING...11 PM tonight through 5 AM Thursday.

* WINDS...West to southwest winds of 35 to 40 mph sustained with 
  gusts to 60 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions with a blow over risk for light weight and high 
  profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Rubin
096 
WWUS75 KCYS 280840
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
140 AM MST Thu Feb 28 2019

...HIGH WIND WARNINGS IN EFFECT THROUGH 5 AM THIS MORNING...

WYZ110-281200-
/O.CON.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
140 AM MST Thu Feb 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Until 5 AM this morning.

* WINDS...West to southwest winds of 35 to 45 mph sustained with 
  gusts to 65 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions with a blow over risk for light weight and high 
  profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-117-281200-
/O.CON.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
140 AM MST Thu Feb 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...Through 5 AM this morning.

* WINDS...West to southwest winds of 35 to 40 mph sustained with 
  gusts to 60 mph. 

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions with a blow over risk for light weight and high 
  profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
492 
WWUS75 KCYS 281137
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
437 AM MST Thu Feb 28 2019

...HIGH WIND WARNING TO EXPIRE AT 5 AM THIS MORNING...

WYZ110-281245-
/O.EXP.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
437 AM MST Thu Feb 28 2019

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds are slowly easing in strength this morning and are no longer
expected to meet warning criteria. Therefore the High Wind Warning
will be allowed to expire on time at 5 AM this morning.

$$

WYZ106-116-117-281245-
/O.EXP.KCYS.HW.W.0019.000000T0000Z-190228T1200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
437 AM MST Thu Feb 28 2019

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds are slowly easing in strength this morning and are no longer
expected to meet warning criteria. Therefore the High Wind Warning
will be allowed to expire on time at 5 AM this morning.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 26, 10:40 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 26, 10:40 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Tue Feb 26 2019

.SHORT TERM...(Tonight)
Issued at 238 PM MST Tue Feb 26 2019

High Wind Warnings remain valid for western & northern portions of
Carbon county until 6 PM MST this evening. Wind gusts have finally
dropped below 45 MPH around Arlington, but remain in the 50-55 MPH
range near Rawlins and Muddy Gap. Sustained winds around 40 MPH or
so have been common today west of the Laramie Range w/ the help of
low-level mixing and appreciable MSLP gradients. Wind gusts should
diminish by late afternoon due to weakening gradients and the loss
of diurnal heating. We may be able to cancel the High Wind Warning
prior to 01z, but will let it ride for now since we have had a few
recent gusts in excess of 50 MPH. In addition, pronounced mountain
wave activity off the southern Laramie Range has been contributing
to very strong winds in the Cheyenne area, w/ CYS reporting a peak
wind gust to 47 knots earlier this afternoon. A recent loop of VIS
satellite imagery showed impressive wave cloud propagation w/ this
activity over central Laramie County. We will need to monitor this
closely for the next hour or two, but a High Wind Warning does not
appear necessary for the city of Cheyenne at this time. Otherwise,
it has been quite warm today across southeast Wyo with downsloping
contributing to afternoon highs near 60 F from Cheyenne to Kimball
but not quite reaching Sidney, where temperatures have remained in
the upper 20s.

Patchy fog and flurries will be a possibility once again across SE
Wyoming & the southern Nebraska Panhandle with lingering low-level
moisture and light winds. Cold once again tonight over much of the
high plains region as the arctic boundary advances westward again.
Lows across east central Wyoming & the northern Nebraska Panhandle
may fall to near zero tonight.

.LONG TERM...(Wednesday - Monday)
Issued at 238 PM MST Tue Feb 26 2019

UPDATE:
There is potential for another round of strong winds across the SE
Wyoming wind corridors Wednesday night. 850 & 700 millibar CAG-CPR
gradients climb back into the 50-55 meter range between 0z and 12z
Thursday, along with H7 flow increasing to around 50-55 knots. Low
level lapse rates are projected to remain fairly steep through the
overnight hours, likely aiding in low-level mixing. Wind headlines
may be required, but our preference was to let our current warning
products expire first.

In addition, accumulating mountain snow is starting to appear more
likely through the extended forecast period with multiple shots of
moisture and favorable orographics. Snow accumulations from around
Wed evening through Saturday may exceed one foot in the Snowys and
Sierra Madres. This will be a prolonged event, but could require a
winter weather highlight in the near future. /CLH

ORIGINAL DISCUSSION
Issued 301 AM MST Tue Feb 26 2019:

A moist zonal flow aloft will keep much of southeast Wyoming and
the western Panhandle under a blanket of clouds through the day
Wednesday. The region will finally see a pattern change late
Wednesday and Thursday as a weaker upper level disturbance moves
into the region bringing areas of precipitation and breezy
conditions as the surface low moves northwest to southeast and 700
mb winds increase to 50 kts.

A longwave trough and the threat of widespread precipitation
continue through the weekend, with temperatures dropping into the
20s and 30s behind a cold frontal passage Friday. Increased
instability and heightened convective parameters indicate that
snow squall may be possible Thursday and Thursday night as the
first rounds of precipitation move into the region, west to east.
Future forecast shifts will need to monitor these developing
conditions. Temperatures in the teens will welcome in the next
week. /AB

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday evening)
Issued at 1040 PM MST Tue Feb 26 2019

Mainly MVFR CIGS in stratus will continue east of a stationary front
from the eastern WY plains into the NE Panhandle. Cannot rule out
patchy freezing fog, with MVFR VIS possible at KAIA and KSNY late
tonight into Wednesday morning. Winds will be light/variable to
easterly. VFR will prevail at KCYS, KLAR and KRWL. Gusty W to SW
winds of 20-30 kt are expected west of the Laramie Range. Introduced
VCSH for snow showers at KRWL Wednesday afternoon, with mountain
obscurations becoming more prevalent.

&&

.FIRE WEATHER...
Issued at 301 AM MST Tue Feb 26 2019

Breezy conditions will combine with low humidities and warming
temperatures today for heightened fire concerns, particularly on
the lee-side of the South Laramie Range. Will see this pattern
repeat itself on Thursday, but otherwise, fire weather concerns
will be low this week with incoming precipitation and wetting
rains by Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...AB/CLH
AVIATION...MAJ
FIRE WEATHER...AB
Hazardous weather outlook, Feb 26, 6:23 PM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
623 PM MST Tue Feb 26 2019

NEZ002-003-019>021-054-055-095-096-280130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
623 PM MST Tue Feb 26 2019

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ101>119-280130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
623 PM MST Tue Feb 26 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of accumulating mountain snow are expected late this week
through the weekend.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:05 AM MSTWinter Storm WatchCYSAlbany, Carbon24 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.